Ohio, 2018Damaging Winds in Ohio, October 20, 2018
October 20, 2018 · NWS CLE · 3 events in 2 counties and zones
A strong Fall storm system caused strong to severe storms with damaging winds across northern Ohio. Numerous power outages as well as minor structure damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Fall storm system caused strong to severe storms with damaging winds across northern Ohio. Numerous power outages as well as minor structure damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 20, 2:14 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 20, 2:14 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
314 PM EDT Sat Oct 20 2018
.SYNOPSIS...
A strong cold front will cross the region this evening. High
pressure will then gradually increase its influence on Sunday,
eventually drying the region by Sunday evening. The next area of
low pressure will dive into the central Great Lakes Monday
night with its cold front crossing the area by early Tuesday
morning.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
A strong cold front will cross the region this evening. Expect
winds to remain elevated through the evening with some mixing
to the surface with the showers/thunderstorms and also in the
cold advection behind the cold front. Gusts around 50 mph will
be possible. Winds will decrease overnight.
The showers and thunderstorms this evening will transition to a
rain/snow mix and then to all snow as the cold air become
entrenched overnight. Current thinking is that the bands will
meander enough to avoid any significant accumulations. Although
a few of the hilltops across NE OH/NW PA could see around an
inch. However later shifts will need to monitor this closely.
High pressure should take control of the entire region by
Sunday evening with any remaining lake effect snow showers
ending last across NW PA.
Temperatures will be well below seasonal averages through the
near term. Lows tonight and Sunday night will be in the 30s,
around 40 near the lakeshore. Highs on Sunday will only be in
the 40s. A few inland locations across NW PA may struggle to
reach 40 degrees.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Southwesterly surface winds will once again return and increase
on Monday across the area on the back side of high pressure
moving across the Mid- Atlantic Region. Temperatures will warm
back up into the middle 50s. A shortwave will kick through the
Great Lakes Region Monday night with another cold front, some
clouds, and chance for lake effect rain showers down wind of
Lake Erie. Cooler weather will follow on Tuesday with mostly
cloudy skies over the eastern half of the area and some sunshine
over the western areas. Northerly to northwesterly surface flow
will continue over the area including the lake which will keep
cloudy skies downwind along with scattered shower chances off
and on near the Snowbelt areas. Temperatures will remain on the
cool side through mid week.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Only minor changes to the long term forecast, as the period begins
Wednesday night with cool high pressure building east across the
region. Temps will be below normal to end the week, as the high
slowly drifts east across the region and WAA is slow to arrive
across the region. Dry conditions are expected through Friday night,
until a stronger wave moves east across the region on Saturday and
brings precip potential. Highs on Thursday will only be in the mid
40s to around 50, but will warm to the low to upper 50s by
Saturday.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
Areas of MVFR ceilings across inland locations will improve
ahead of the cold front. However with the showers and
thunderstorms along the cold front we expect to see MVFR/IFR
conditions to develop. Southwesterly winds to 30 knots ahead of
the front will shift to the northwest through the evening with
gusts around 40 knots likely, especially in Ohio and near the
lakeshore.
Temperatures will drop in the wake of the front with the rain
mixing with and eventually changing over to all snow. the best
chances of see some light accumulations will be across extreme
NE OH into NW PA.
OUTLOOK...Non-VFR probable into Sunday, lingering at Erie
Sunday night. Brief non-VFR again Tuesday.
&&
.MARINE...
Gale warnings and small craft advisories are in effect for Lake
Erie. A strong frontal passage this afternoon and evening will kick
up strong gusty northwest winds between 30 and 40 knots. A few gusts
up to 45 knots cant be ruled out over the open waters of Lake Erie
this evening. Gale warnings will be for a 6 to 8 hour window this
evening and the small craft advisories will linger through at least
Sunday afternoon or evening for the near shore. Waves tonight into
Sunday will be between 6 to 12 feet over the open waters.
Winds will gradually relax somewhat briefly and shift to
southwesterly Sunday night into Monday. Southwesterly winds will
increase again Monday into Monday evening. Another frontal passage
will arrive Monday night with a shift back to the north to Northwest
on Tuesday through mid week. Lighter winds may arrive by the end of
the week with a surface high.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 2 AM EDT Sunday for OHZ010>014-020>023-
031>033-038-089.
Wind Advisory until midnight EDT tonight for OHZ003-006>009-
017>019-027>030-036-037-047.
PA...None.
MARINE...Gale Warning until 2 AM EDT Sunday for LEZ142>147-162>167.
Small Craft Advisory until 8 PM EDT Sunday for LEZ148-149.
&&
SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Griffin
LONG TERM...Greenawalt
AVIATION...Mullen
MARINE...GriffinHazardous weather outlook, Oct 20, 2:41 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
341 PM EDT Sat Oct 20 2018
OHZ003-006>009-017>019-027>030-036-037-047-211945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
341 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-020>023-031>033-038-089-211945-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-
341 PM EDT Sat Oct 20 2018
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001>003-211945-
Northern Erie-Southern Erie-Crawford-
341 PM EDT Sat Oct 20 2018
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>147-162>167-211945-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
341 PM EDT Sat Oct 20 2018
...GALE WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Water spouts will also be possible through the night.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-168-169-211945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
341 PM EDT Sat Oct 20 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Water spouts will also be possible through the night.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 20, 11:08 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1208 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 1 NE LAKE CITY 42.02N 80.34W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 11:35 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM WATER SPOUT 5 NE PRESQUE ISLE 42.20N 80.08W
10/20/2018 LEZ149 PA PUBLIC
&&
MATLocal storm report, Oct 20, 12:20 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 1 ESE LAKE CITY 42.01N 80.33W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 12:22 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
122 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL 5 WSW ERIE 42.09N 80.17W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 2:23 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST CLEVELAND BURKE LAKEFRO 41.52N 81.68W
10/20/2018 M51 MPH CUYAHOGA OH ASOS
&&
MATLocal storm report, Oct 20, 2:23 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST CLEVELAND BURKE LAKEFRO 41.52N 81.68W
10/20/2018 M52 MPH CUYAHOGA OH ASOS
&&
CORRECTED WIND GUST.
MATThunderstorm Wind, Cuyahoga
- When
- October 20, 3:25 PM EST
- Where
- Cuyahoga County, 0.52 mi W of Westlake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -81.930
Several trees and power lines were blown down. A tree was blown down causing damage to a home near Lakewood.
Thunderstorm Wind, Cuyahoga
- When
- October 20, 3:31 PM EST
- Where
- Cuyahoga County, 0.69 mi N of Brook Park
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.410, -81.850
The ASOS at Cleveland Hopkins Airport measured a 58 mph wind gust.
Thunderstorm Wind, Lake
- When
- October 20, 4:06 PM EST
- Where
- Lake County, 1.69 mi WSW of Lakeshore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.710, -81.310
There were multiple reports of trees and power lines blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, October 20, 20182 deaths · 1 injured · $36,000 · 17 events
- Strong Wind in West Virginia, October 20, 2018$340,000 · 13 events
- High Wind in Virginia, October 20 to 21, 2018$100,000 · 50 kt wind · 7 events
- High Wind in Illinois, October 20, 2018$36,000 · 56 kt wind · 23 events
- High Wind in Illinois, October 20, 2018$61,000 · 51 kt wind · 10 events
- High Wind in North Carolina, October 20 to 21, 2018$82,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 20, 201844 events
- Strong Wind in Kentucky, October 20, 2018$40,000 · 4 events
- High Surf in Hawaii, October 20 to 27, 201817 events
- Strong Wind in Ohio, October 20, 2018$20,000 · 2 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 20, 201810 events
- Tornado in New York, October 20, 2018$15,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784191, 784193, 784192.